Patient 1 was a 20-year-old Hispanic woman who sought care for 3 days of a diffuse body rash, tactile fever, sore throat, mild neck discomfort, and fatigue. There was no cough, congestion, headache, or abdominal pain. She had vomiting and diarrhea, which had subsided 8 days before admission. She received her first dose of SARS-CoV-2 vaccine 15 days before admission. She had no known coronavirus disease (COVID-19) exposure but was SARS-CoV-2 PCR and nucleocapsid IgG positive. She was hypotensive at arrival to the emergency department, requiring inotropic support. She had elevated troponin and brain natriuretic peptide (BNP) with a left ventricular ejection fraction initially mildly reduced at 45% but 30%–35% the following day. She responded well to therapy with intravenous immunoglobulin (IVIG) and methylprednisolone (Table 1).
Patient 2 was a 40-year-old Hispanic man who sought care after 6 days of episodic fevers up to 101.7°F. Associated symptoms included dyspnea on exertion, headache, neck pain, lethargy, abdominal pain, and diarrhea. No chest pain was present. He had a history of SARS-CoV-2 vaccination and laboratory-confirmed mild to moderate COVID-19, both within 48 days before seeking care (Figure). His exam was notable for sweats, diffuse abdominal pain on palpation, tachycardia, and tachypnea. Patient 2 fulfilled Brighton Level 1 criteria for MIS-A with documented fevers, gastrointestinal and neurologic symptoms, elevated inflammatory and cardiac markers, and electrocardiogram changes that were concerning for myocarditis. He responded well to treatment with dexamethasone (Table 1).
Timeline displaying intervals between coronavirus (COVID-19) vaccine, acute COVID-19 symptom onset, and MIS symptom onset in patients in California, USA. MIS, multisystem inflammatory syndrome.
Patient 3 was an 18-year-old Asian American man who sought care at the emergency department with a history of 3 days of fever as high as 104°F with headache, vomiting, diarrhea, and abdominal cramping (Figure). He denied any upper respiratory symptoms. He had a history of a laboratory-confirmed COVID-19 infection 6 weeks before the onset of symptoms and received the first dose of the SARS-CoV-2 vaccine 18 days before the onset of symptoms. In the emergency department, he was found to be hyponatremic and hypotensive (Table 1). His examination was notable for tachycardia and abdominal tenderness. He had elevated inflammatory markers, thrombocytopenia, and lymphopenia. Echocardiogram revealed mild to moderate reduced systolic function with an ejection fraction of 40%–45%. He responded well to therapy with methylprednisolone, IVIG, and anakinra.
Patient 4 was a 62-year-old Asian American man who sought care at the emergency department for fever lasting 5 days. For 6 days he had had nausea and vomiting, which developed 23 days after a laboratory-confirmed mild to moderate acute COVID-19 illness that subsided after 1 week. He also had 4 days of bilateral hearing loss. He was hypotensive, requiring inotropic support. He had thrombocytopenia, elevated inflammatory markers, and elevated troponin with diffuse ST elevations on electrocardiogram (Table 2). He responded well to treatment with methylprednisolone, including improvement in his hearing loss.
Patient 5 was a 29-year-old Hispanic woman who experienced fever, chills, headache, and nausea 28 days after a laboratory-confirmed acute COVID-19 illness. She sought care at the emergency department with hypotension requiring ionotropic support. Clinicians diagnosed MIS-A on the basis of conjunctivitis, evidence of colitis on abdominal imaging, elevated inflammatory markers, lymphopenia, and elevated BNP. She responded well to treatment with methylprednisolone and IVIG (Table 2).
Patient 6 was a 23-year old Hispanic man who experienced fever and abdominal pain 38 days after a laboratory-confirmed mild to moderate acute COVID-19 illness. He was hypotensive, requiring inotropic support. He had mesenteric adenitis on abdominal imaging. He had elevated inflammatory markers, neutrophilia, lymphopenia, and a left ventricular ejection fracture of 20% on echocardiogram. He was treated with IVIG and methylprednisolone (Table 2). He died 12 days after admission.
Emerging Infectious Diseases. 2021;27(7):1944-1948. © 2021 Centers for Disease Control and Prevention (CDC)